Naloxone: Saving Lives During Opioid Overdoses

Posted on April 08 2014

Mountainside Medical Equipment is proud to announce that we are now carrying the life-saving drug called Naloxone, which is an opioid antagonist used to prevent and reverse the effects of opioid use and overdose.


Do you constantly worry that someday you’re going to find your friend, your neighbor, or a family member overdosing on opioids?


Naloxone, which has been being used by medical professionals for years, is now available to first responders, as well as the general public. The goal is to save more lives, preventing as many overdose deaths as possible. By distributing Naloxone to those that are most likely to be around when an overdose occurs, such as other users, caregivers, and the family members of users, it is more likely that by the time someone notices that the user is having an issue (such as slowed breathing and/or unconsciousness) there will still be enough time to administer the Naloxone before the heart stops. By the time 911 is called and first responders arrive and get the users to the emergency room the overdose may be too far advanced.


What are some of the types of overdoses that Naloxone with counter-act?


Naloxone is designed to reverse and prevent the effects of opioid use, such as:

- Heroin
- Morphine
- Oxycodone (Oxycontin)
- Methadone
- Hydrocodone (Vicodin)
- Codeine
- And other prescription pain medications


It should be noted that Naloxone will not prevent overdose deaths in cases involving non-opioid drugs, such as Xanax, Klonopin and Valium, bath salts, cocaine, methamphetamine or alcohol, which again is why it is so important to make sure 911 is called. (Although administering Naloxone to individuals overdosing on non-opiod drugs will not harm them.)


Naloxone is available in either a spray form that is inhaled through the nose or in the form of an intramuscular injection that should be administered through an injection into either the upper arm or thigh.


Anytime that an overdose is suspected Naloxone may be administered without any risk of harm to the individual, and 911 should always be called immediately. Once the Naloxone has been administered, the individual will wake up and immediately start going through withdrawal. Although going through withdrawal is far from a pleasant experience, it is better than dying. Naloxone starts working within 2-5 minutes of being administered, but will wear off again within 30-90 minutes, which can send the individual back into the overdose and they could stop breathing again, which is just another reason why it is so important to call 911 while administering the Naloxone.




Leave a comment

All blog comments are checked prior to publishing

Join our Mailing List

Sign up to receive our weekly email and get 5% off your first purchase.